Illinois Journal of Mathematics

Rigidity of derivations in the plane and in metric measure spaces

Jasun Gong

Full-text: Open access


Following the work of Weaver, we study generalized differential operators, called (metric) derivations, and their linear algebraic properties. In particular, for $k=1,2$ we show that measures on $\mathbb{R}^{k}$ that induce rank-$k$ modules of derivations must be absolutely continuous to Lebesgue measure. An analogous result holds true for measures concentrated on $k$-rectifiable sets with respect to $k$-dimensional Hausdorff measure.

These rigidity results also apply to the metric space setting and specifically, to spaces that support a doubling measure and a $p$-Poincaré inequality. Using our results for the Euclidean plane, we prove the $2$-dimensional case of a conjecture of Cheeger, which concerns the non-degeneracy of Lipschitz images of such spaces.

Article information

Illinois J. Math., Volume 56, Number 4 (2012), 1109-1147.

First available in Project Euclid: 6 May 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 46G05: Derivatives [See also 46T20, 58C20, 58C25]
Secondary: 49J52: Nonsmooth analysis [See also 46G05, 58C50, 90C56]


Gong, Jasun. Rigidity of derivations in the plane and in metric measure spaces. Illinois J. Math. 56 (2012), no. 4, 1109--1147. doi:10.1215/ijm/1399395825.

Export citation


  • G. Alberti, M. Csörnyei and D. Preiss, Structure of null sets in the plane and applications, European Congress of Mathematics, Eur. Math. Soc., Zürich, 2005, pp. 3–22.
  • R. F. Arens and J. Eells Jr., On embedding uniform and topological spaces, Pacific J. Math. 6 (1956), 397–403.
  • D. Bate, Structure of measures in Lipschitz differentiability spaces, preprint, 2012, available at
  • J. Björn, S. Buckley and S. Keith, Admissible measures in one dimension, Proc. Amer. Math. Soc. 134 (2006), no. 3, 703–705.
  • R. Courant and D. Hilbert, Methods of mathematical physics, vol. I, Interscience Publishers, New York, 1953.
  • J. Cheeger, Differentiability of Lipschitz functions on metric measure spaces, Geom. Funct. Anal. 9 (1999), no. 3, 428–517.
  • M. Christ, A $T(b)$ theorem with remarks on analytic capacity and the Cauchy integral, Colloq. Math. 60/61 (1990), no. 2, 601–628.
  • R. R. Coifman and G. Weiss, Extensions of Hardy spaces and their use in analysis, Bull. Amer. Math. Soc. 83 (1977), no. 4, 569–645.
  • N. Dunford and J. T. Schwartz, Linear operators. Part I: General theory, Wiley Classics Library, Wiley, New York, 1988. With the assistance of William G. Bade and Robert G. Bartle, reprint of the 1958 original.
  • G. David and S. Semmes, Strong $A\sb\infty$ weights, Sobolev inequalities and quasiconformal mappings, Analysis and partial differential equations, Lecture Notes in Pure and Appl. Math., vol. 122, Dekker, New York, 1990, pp. 101–111.
  • L. C. Evans and R. F. Gariepy, Measure theory and fine properties of functions, Studies in Advanced Mathematics, CRC Press, Boca Raton, FL, 1992.
  • K. J. Falconer, The geometry of fractal sets, Cambridge Tracts in Mathematics, vol. 85, Cambridge University Press, Cambridge, 1986.
  • H. Federer, Geometric measure theory, Die Grundlehren der mathematischen Wissenschaften, vol. 153, Springer-Verlag, New York, 1969.
  • G. B. Folland, Real analysis, 2nd ed., Pure and Applied Mathematics (New York), Wiley, New York, 1999.
  • J. Garnett, R. Killip and R. Schul, A doubling measure on $\Bbb R^d$ can charge a rectifiable curve, Proc. Amer. Math. Soc. 138 (2010), no. 5, 1673–1679.
  • J. Heinonen, Lectures on analysis on metric spaces, Universitext, Springer-Verlag, New York, 2001.
  • J. Heinonen, Nonsmooth calculus, Bull. Amer. Math. Soc. (N.S.) 44 (2007), no. 2, 163–232.
  • J. Heinonen and P. Koskela, Quasiconformal maps in metric spaces with controlled geometry, Acta Math. 181 (1998), no. 1, 1–61.
  • S. Keith, A differentiable structure for metric measure spaces, Adv. Math. 183 (2004), no. 2, 271–315.
  • S. Keith, Measurable differentiable structures and the Poincaré inequality, Indiana Univ. Math. J. 53 (2004), no. 4, 1127–1150.
  • R. Kaufman and J.-M. Wu, Two problems on doubling measures, Rev. Mat. Iberoam. 11 (1995), no. 3, 527–545.
  • T. J. Laakso, Ahlfors $Q$-regular spaces with arbitrary $Q>1$ admitting weak Poincaré inequality, Geom. Funct. Anal. 10 (2000), no. 1, 111–123.
  • P. Mattila, Geometry of sets and measures in Euclidean spaces, Cambridge Studies in Advanced Mathematics, vol. 44, Cambridge University Press, Cambridge, 1995.
  • J. Matoušek, On Lipschitz mappings onto a square, The mathematics of Paul Erdős, II, Algorithms Combin., vol. 14, Springer, Berlin, 1997, pp. 303–309.
  • E. J. McShane, Extension of range of functions, Bull. Amer. Math. Soc. 40 (1934), no. 12, 837–842.
  • D. Preiss and J. Tišer, Points of non-differentiability of typical Lipschitz functions, Real Anal. Exchange 20 (1994/95), no. 1, 219–226.
  • W. Rudin, Functional analysis, 2nd ed., International Series in Pure and Applied Mathematics, McGraw-Hill, New York, 1991.
  • S. W. Semmes, Finding structure in sets with little smoothness, Proceedings of the International Congress of Mathematicians, vols. 1, 2 (Zürich, 1994), Birkhäuser, Basel, 1995, pp. 875–885.
  • N. Shanmugalingam, Newtonian spaces: An extension of Sobolev spaces to metric measure spaces, Rev. Mat. Iberoam. 16 (2000), no. 2, 243–279.
  • N. Weaver, Lipschitz algebras and derivations of von Neumann algebras, J. Funct. Anal. 139 (1996), no. 2, 261–300.
  • N. Weaver, Lipschitz algebras, World Scientific, River Edge, NJ, 1999.
  • N. Weaver, Lipschitz algebras and derivations. II. Exterior differentiation, J. Funct. Anal. 178 (2000), no. 1, 64–112.
  • J.-M. Wu, Hausdorff dimension and doubling measures on metric spaces, Proc. Amer. Math. Soc. 126 (1998), no. 5, 1453–1459.